Hail, Fountain
- When
- July 17, 3:35 PM EST
- Where
- Fountain County, 0.87 mi NE of Covington
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.140, -87.390
Numerous to widespread strong and severe thunderstorms developed during the late afternoon amid a favorable environment of up to 3000 J/kg of CAPE and 30 knots of deep shear, while lift was initiated by an upper wave and associated low-level boundary across northern central Indiana. Scattered large hail was focused over the western and northern portions of the Indianapolis Metro and near…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Numerous to widespread strong and severe thunderstorms developed during the late afternoon amid a favorable environment of up to 3000 J/kg of CAPE and 30 knots of deep shear, while lift was initiated by an upper wave and associated low-level boundary across northern central Indiana. Scattered large hail was focused over the western and northern portions of the Indianapolis Metro and near Bloomington. Several storms produced damaging winds near the Interstate 69 corridor, and eventually in southeastern central Indiana as the episode continued into the evening. Greatest damage ranged from several trees downed in both southeastern Hamilton County and Jackson County to damaged orchard crops amid several reports of up to 2.00 inch hail in Hendricks County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 2:08 PM EST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 308 PM EDT Mon Jul 17 2023 .Short Term...(This evening through Tuesday) Issued at 307 PM EDT Mon Jul 17 2023 - Chances for showers and storms late this afternoon and evening. - Improving Smoke conditions. - More chances for showers and storms on Tuesday afternoon. Surface analysis early this afternoon shows weak cyclonic flow across Central Indiana, associated with a large area of low pressure over eastern Ontario. A ridge of high pressure was found over the northern plains, nosing southeast into the middle Mississippi Valley. Aloft the broader pattern suggested a strong ridge over the western United States while a broad trough was found from the plains, across the Ohio Valley toward the Appalachians. A few embedded short waves were found within the cyclonic flow, over western KY and a second over IA, entering western IL. Skies remained smokey across Central Indiana, as air quality was Unhealthy for sensitive groups. PM2.5 values have improved to near 110 across much of the forecast area per airnow.gov. However, better air was found to the southwest with southerly winds in place. Tonight... The short wave over IL is expected to push across Central Indiana late this afternoon and into the evening. It still remains unclear if convective temps will be reached as smoke has limited max heating today. Still, ample forcing will be available through the evening as the short wave passes. Further forcing will be available as a weak surface cool front approaches the area. Forecast soundings continue to suggest a favorable column for convection, with over 1800 J/kg of CAPE available this afternoon and evening. HRRR continues to suggest scattered to isolated shower and storm development after 21Z, lingering through the late evening hours. Thus will continue the ongoing forecast with dry weather expected through at least 400PM, then continuing the chance to likely pops across the forecast area thereafter and through the evening. Lingering fog will be possible overnight due to earlier rainfall and dew point depressions of 2-3F overnight. Look for lingering high clouds in the wake of any convection overnight as the enforcing exits the area and low temperatures in the lower 60s. Tuesday... More showers and storms look possible on Tuesday. The upper flow across Indiana is expected to become more northwesterly. Indiana will be caught between strong high pressure aloft anchored over the American southwest and a trough of low pressure aloft across eastern Canada and the northeastern United States. Models suggest that within this resultant NW flow a quick moving short wave will approach central Indiana by mid to late afternoon, Once again ample moisture will remain present with dew points in the 60s. Weak surface convergence will be present also, as the lingering frontal boundary from tonight/s possible storms will remain in the area. Forecast soundings show reachable convective temps, but much shallower CAPE on Tuesday afternoon. Overall, enough thunderstorm ingredients appear to be present to necessitate the inclusion of at least chance pops during the afternoon on Tuesday as the short wave arrives in the area. Given the slightly cooler air mass in place across the area, highs near 80s will be expected at most spots. && .Long Term...(Tuesday night through Monday) Issued at 307 PM EDT Mon Jul 17 2023 The long term will span the final days of the year's climatologically hottest period...yet temperatures are progged to continue their near, to at times slightly below normal trend. Synoptically, a rather broad H500 trough will prevail over the eastern half of North America...while a hot upper ridge centered near the Four Corners extends northward into southwestern Canada. With the inflection point amid this wave hinged near Iowa, central Indiana will generally be influenced by weak disturbances embedded in the flow of the trough's southwestern quadrant. Tuesday Night through Thursday... A more active pattern is expected for the mid-week as the upper trough first becomes better established near/east of the region. A more zonal pattern that should hold pronounced heat just to our south and west...will nevertheless focus so-called ridge-riding convective chances from the Middle Mississippi Valley towards Kentucky. This conditional opportunity for isolated to scattered showers/t-storms will be focused across southern portions of Indiana where deep moisture levels will approach 2.00 inches. Convective parameters will present conditional potential both days...with daytime CAPE ranging from around 1000 J/kg (Wednesday) to 2000 J/kg (Thursday)...with decent mid-level lapse rates Wednesday and lackluster amounts Thursday...yet all while the ridge gradient's presence brings adequate vertical wind shear over the region both days. Late Thursday's storm potential could also be enhanced by the trough's weak wave/boundary passing just north of the region. Marginal severe threats would be primarily wind and large hail with limited amounts of low-level shear. The Wednesday night-Thursday tandem are expected to be the warmest of the long term, with lows 65- 70F and highs in the mid to upper 80s...with other periods at least a couple degrees lower amid this continued seasonable stretch of mid- summer conditions. Friday through Monday... A somewhat drier column will accompany seasonably weak, yet rather broad surface high pressure that should cross the Midwest late this week. Guidance is continuing to show a transition early next week as lower heights slide east and the hot, western ridge perhaps finally builds towards the Midwest. At a first glance a few pulse storms cannot be ruled out as a more summery pattern returns, with what should be low-moderate levels of both instability and wind shear. Most days surrounding this weekend are expected to bring highs 80-85F and lows 60-65F. && .Aviation...(18Z TAF Issuance) Issued at 1234 PM EDT Mon Jul 17 2023 Impacts: * Haze from wildfire smoke; MVFR possible * Thunderstorms possibly impacting some TAF sites during the afternoon and evening Discussion: Little overall change in the ongoing forecast. Smoke and Haze across the area will continue to impacts TAF sites through the period with visibilities lingering around 4-6SM. As convective temps in the mid 80s are reached along with the arrival of a short wave late this afternoon and evening, isolated to sct TSRA are expected to develop across Central Indiana and may impact the TAF sites. Confidence for timing at a specific location remains low, thus have used a large VCTS window for the time frame when storms will be possible. Any TSRA that should strike a TAF site may result in brief MVFR to IFR conditions. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...Puma Long Term...AGM Aviation...Puma
Hazardous Weather Outlook National Weather Service Indianapolis IN 400 PM EDT Mon Jul 17 2023 INZ021-028>031-035>049-051>057-060>065-067>072-182000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 400 PM EDT Mon Jul 17 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Poor air quality continues today. Isolated to scattered thunderstorms are expected this afternoon and tonight across central Indiana. A few severe thunderstorms with damaging winds and large hail are possible. Storm motion will be easterly around 30 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances are expected Tuesday afternoon through late Thursday. Strong to severe storms are possible during this period... with heavy rainfall amounts and flash flooding also possible. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed at times this week. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind AGM
Preliminary Local Storm Report
National Weather Service Indianapolis IN
226 PM EDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Dmg 1 ESE Zionsville 39.95N 86.26W
07/16/2023 Boone IN 911 Call Center
Late report of thunderstorm winds that
downed 2 trees in the Zionsville area. Time
estimated by radar.
&&
AGMThe Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
14 thunderstorm wind, 12 hail. Local standard time, as filed.
Thunderstorm winds downed power lines at County Roads 700 West and 380 South.
Hail was ongoing at time of report, ranging from dime sized to just larger than quarters.
At the intersection of Ditch Road and Indiana Route 32 hail increased from pea-sized to quarter-sized in heavy rain and wind gusts estimated up to 57 mph. Hail was also reported to be as large as 1.75 inches 1 mile southwest of Westfield.
Thunderstorm winds downed a tree onto Indiana Route 32 at 9600 West.
Hail as large as quarters south of Pittsboro.
Hail as large as hen eggs east of Brownsburg.
Thunderstorm winds downed a few large trees between Fishers and Fortville amid small hail.
Hail near Danville as large as 1.55 inches. CoCoRaHS observer (Danville 1.6 NE) reported 1.00 inch hail that shredded leaves. Widespread crop damage to Beasley Orchard (2.6 miles east of Danville), with the entire apple and sunflower crop destroyed and additional damage noted to tomato, pumpkin, and sweet corn crops. Several additional reports of 0.75-0.88 inch hail between Danville and Avon.
Hail as large as quarters reported in west-central Marion County and into Speedway.
Thunderstorm winds downed a tree onto Indiana Route 38 at 2277 west.
At Randolph County Fairgrounds.
Hail as large as quarters reported on the northeast side of downtown Indianapolis near the Old National Centre.
Thunderstorm winds damaged trees and blew shingles off of a roof.
Thunderstorm winds downed a tree onto a power line and transformer on Indiana Route 44 at 235 West.
Thunderstorm winds downed at least two trees in east central Morgan County.
Thunderstorm winds downed power lines with a fire at 2627 South County Road 675 East.
At South Waggoner and West Base Line Roads.
Thunderstorm winds downed a tree onto Bain Road.
Thunderstorm winds downed a tree at 240 East Pike Street.
Thunderstorm winds downed a few trees across northern Monroe County.
Thunderstorm winds downed a tree on Little Flock Road.
Thunderstorm winds downed 3 trees across southern Brown County.
Nickel sized hail on north side of Bloomington. Numerous reports of 0.50-0.75 inch hail from south of Ellettsville, through Bloomington, to near/southwest of Woodville Hills.
Thunderstorm winds downed and uprooted numerous trees in southwestern Jackson County amid widespread small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105920, 1105934, 1105921, 1105922, 1105935, 1105923, 1105926, 1105933, 1105924, 1105925, 1105936, 1105927, 1105928, 1105932, 1105937, 1105939, 1105938, 1105929, 1105941, 1105940, 1105942, 1105944, 1105943, 1105930, 1105931, 1105945.